Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Concave solutions of a Dirichlet problem


Author: H. Guggenheimer
Journal: Proc. Amer. Math. Soc. 40 (1973), 501-506
MSC: Primary 31A20
DOI: https://doi.org/10.1090/S0002-9939-1973-0330481-7
MathSciNet review: 0330481
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We define a function that may serve as the measure of the deviation of a plane convex domain from circular shape. Then we show that the Dirichlet problem of $ \Delta u + \lambda p(x,y)u = 0$ and vanishing boundary values on a plane, convex domain can have a concave solution only if an integral condition involving the deviation from circular shape is satisfied. A weak form of the condition is generalized to $ n$ dimensions.


References [Enhancements On Off] (What's this?)

  • [1] T. Bonnesen and W. Fenchel, Theorie der konvexen Körper, Springer-Verlag, Berlin-New York, 1974 (German). Berichtigter Reprint. MR 0344997
  • [2] P. R. Garabedian, Partial differential equations, John Wiley & Sons, Inc., New York-London-Sydney, 1964. MR 0162045
  • [3] Branko Grünbaum, Measures of symmetry for convex sets, Proc. Sympos. Pure Math., Vol. VII, Amer. Math. Soc., Providence, R.I., 1963, pp. 233–270. MR 0156259
  • [4] N. E. Joukovsky, Conditions of boundedness of integrals of equations $ ({d^2}y/d{x^2}) + py = 0$, Mat. Sb. 16 (1891/93), 582-591. (Russian)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 31A20

Retrieve articles in all journals with MSC: 31A20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0330481-7
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society